Key result
High-dose enoxaparin triggers fatal retroperitoneal haematoma in elderly post-surgical essential thrombocythaemia.
Why the study?
In essential thrombocythaemia, thrombotic and haemorrhagic risks coexist, making major bleeding such as retroperitoneal haematoma a rare but potentially fatal occurrence when anticoagulant therapy is required.
Case Report (n=1)
No
This case report illustrates the severe diagnostic and management challenges of balancing coexisting thrombotic and haemorrhagic risks in patients with essential thrombocythaemia requiring anticoagulation for venous thromboembolism.
Background: Essential thrombocythaemia (ET) is a chronic myeloproliferative neoplasm characterized by sustained thrombocytosis and an increased risk of both thrombotic and haemorrhagic events. While thrombotic complications are more frequent, major bleeding remains a rare but potentially fatal occurrence, particularly when anticoagulant therapy is required. Retroperitoneal haematoma represents one of the most severe bleeding manifestations, often linked to anticoagulation or vascular fragility. Case report: We report the case of an 85-year-old woman with ET, obesity, and hypertension who underwent elective total right hip replacement. Postoperatively, she developed pulmonary micro-embolism and was treated with high-dose enoxaparin. Four days later, she suffered sudden haemodynamic collapse due to a massive retroperitoneal haematoma. Enoxaparin was discontinued and replaced with tranexamic acid infusion. Despite urgent surgical evacuation, multiple transfusions, and intensive care, her condition worsened with the development of femoral vein thrombosis, multidrug-resistant sepsis, worsening pulmonary embolism, and severe thrombocytopenia. She died 34 days after surgery. Autopsy confirmed a large organized haematoma compressing the right renal lodge and inferior vena cava, associated with femoral vein thrombosis. Discussion: This case highlights the therapeutic and diagnostic challenges of ET, in which thrombotic and haemorrhagic risks may coexist and be further complicated by antithrombotic therapy. Despite individualized enoxaparin dosing based on body weight, the patient developed a major retroperitoneal haemorrhage followed by femoral vein thrombosis. Although disseminated intravascular coagulation and heparin-induced thrombocytopenia were both considered in the differential diagnosis, insufficient clinical and laboratory evidence prevented definitive diagnostic confirmation of either condition. Conclusions: Early and accurate diagnostic assessment is crucial in ET patients, where thrombotic and haemorrhagic risks coexist. In the absence of clear guidelines, clinical judgment prevails, underscoring the need to reassess physicians' criminal liability.
No takes yet. Share an insight, caveat, or question.
Gennaro et al. (2026) conducted a case report in Essential thrombocythaemia with postoperative pulmonary micro-embolism and retroperitoneal haematoma (n=1). High-dose enoxaparin followed by tranexamic acid and surgical evacuation was evaluated on Massive retroperitoneal haematoma, femoral vein thrombosis, and death. High-dose enoxaparin for pulmonary embolism in an 85-year-old woman with essential thrombocythaemia led to a massive retroperitoneal haematoma after 4 days and death at 34 days post-surgery.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: